Alert archive / South Dakota / Wind Advisories in 2016
Wind Advisory 4, NWS Rapid City, SD
NWS Rapid City, SD issued this wind advisory at Feb 27, 2016, 4:04 PM MST for 9 counties in South Dakota. It took effect at Feb 27, 2016, 8:00 PM MST. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Feb 27, 2016, 4:04 PM MST (23:04 UTC)
- In effect from
- Feb 27, 2016, 8:00 PM MST
- Expired
- Feb 28, 2016, 11:00 AM MST
- In force
- 15 hr
- Issued by
- NWS Rapid City, SD
Counties Butte County, SD, Haakon County, SD, Harding County, SD, Jackson County, SD, Lawrence County, SD, Meade County, SD, Pennington County, SD, Perkins County, SD, Ziebach County, SD
The radar
The Rapid City radar (KUDX), 61 km from the middle of the area, began a volume at 23:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Rapid City, SD (KRAP), launched 12:00Z, 11.1 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3701 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
687 WWUS73 KUNR 272304 NPWUNR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RAPID CITY SD 404 PM MST SAT FEB 27 2016 SDZ001-002-012>014-025-026-031-032-043-072-073-281500- /O.NEW.KUNR.WI.Y.0004.160228T0300Z-160228T1800Z/ HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH- NORTHERN FOOT HILLS-RAPID CITY-PENNINGTON CO PLAINS-HAAKON- JACKSON-STURGIS/PIEDMONT FOOT HILLS-SOUTHERN MEADE CO PLAINS- INCLUDING THE CITIES OF...BUFFALO...LEMMON...BISON... BELLE FOURCHE...FAITH...DUPREE...SPEARFISH...RAPID CITY...WALL... PHILIP...KADOKA...STURGIS...UNION CENTER 404 PM MST SAT FEB 27 2016 ...WIND ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 11 AM MST SUNDAY... THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 8 PM THIS EVENING TO 11 AM MST SUNDAY. * WINDS...NORTHWEST 20 TO 30 MPH WITH GUSTS TO 45 MPH. * IMPACTS...SUDDEN WIND GUSTS CAN CAUSE DRIVERS TO LOSE CONTROL... ESPECIALLY IN LIGHTWEIGHT OR HIGH PROFILE VEHICLES. STRONG WINDS CAN CAUSE BLOWING DUST AND REDUCED VISIBILITY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS 30 MPH WINDS...OR GUSTS OVER 45 MPH...ARE EXPECTED OR OCCURRING. && $$
2 follow-up statements
255 WWUS73 KUNR 281033 NPWUNR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RAPID CITY SD 333 AM MST SUN FEB 28 2016 SDZ001-002-012>014-025-026-031-032-043-072-073-281800- /O.CON.KUNR.WI.Y.0004.000000T0000Z-160228T1800Z/ HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH- NORTHERN FOOT HILLS-RAPID CITY-PENNINGTON CO PLAINS-HAAKON- JACKSON-STURGIS/PIEDMONT FOOT HILLS-SOUTHERN MEADE CO PLAINS- INCLUDING THE CITIES OF...BUFFALO...LEMMON...BISON... BELLE FOURCHE...FAITH...DUPREE...SPEARFISH...RAPID CITY...WALL... PHILIP...KADOKA...STURGIS...UNION CENTER 333 AM MST SUN FEB 28 2016 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST THIS MORNING... * WINDS...NORTHWEST 20 TO 30 MPH WITH GUSTS TO 45 MPH. * IMPACTS...SUDDEN WIND GUSTS CAN CAUSE DRIVERS TO LOSE CONTROL... ESPECIALLY IN LIGHTWEIGHT OR HIGH PROFILE VEHICLES. STRONG WINDS CAN CAUSE BLOWING DUST AND REDUCED VISIBILITY. $$
684 WWUS73 KUNR 281752 NPWUNR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RAPID CITY SD 1052 AM MST SUN FEB 28 2016 SDZ001-002-012>014-025-026-031-032-043-072-073-281900- /O.EXP.KUNR.WI.Y.0004.000000T0000Z-160228T1800Z/ HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH- NORTHERN FOOT HILLS-RAPID CITY-PENNINGTON CO PLAINS-HAAKON- JACKSON-STURGIS/PIEDMONT FOOT HILLS-SOUTHERN MEADE CO PLAINS- INCLUDING THE CITIES OF...BUFFALO...LEMMON...BISON... BELLE FOURCHE...FAITH...DUPREE...SPEARFISH...RAPID CITY...WALL... PHILIP...KADOKA...STURGIS...UNION CENTER 1052 AM MST SUN FEB 28 2016 ...WIND ADVISORY WILL EXPIRE AT 11 AM MST THIS MORNING... BREEZY WINDS WILL GRADUALLY DIMINISH THIS AFTERNOON. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this wind advisory went out at Feb 27, 2:53 PM MST, 1 hour 11 minutes earlier.
Area forecast discussion, Feb 27, 2:53 PM MST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
253 PM MST SAT FEB 27 2016
.SHORT TERM...THIS EVENING THROUGH SUNDAY NIGHT
ISSUED AT 232 PM MST SAT FEB 27 2016
COLD FRONT FROM LOW IN SOUTHERN CANADA JUST NORTH OF MT-ND BORDER
ACROSS EASTERN MT INTO WESTERN WY WILL CROSS FORECAST AREA THIS
EVENING THROUGH TONIGHT. NORTHWEST WINDS WILL INCREASE BEHIND THE
FRONT...AND WITH SOME COLD AIR ADVECTION...WILL LIKELY REACH
ADVISORY CRITERIA FOR A FEW HOURS...WHEN FORECAST SOUNDINGS SHOW
BETTER MIXING AND MOMENTUM TRANSFER TO 40KT. ISOLATED TO SCATTERED
RAIN SHOWERS MAY ALSO OCCUR AS THE UPPER TROF CROSSES NORTHERN
PLAINS. DO NOT EXPECT MUCH PRECIPITATION WITH MID LEVEL CLOUD
BASES AND DRY AIR BELOW THE CLOUD BASES. SOME SNOW MAY MIX WITH
THE RAIN OVER THE HIGHEST ELEVATIONS OF THE BLACK HILLS TOWARD
MORNING. TROF WILL MOVE QUICKLY EASTWARD SUNDAY WITH SOME
LINGERING SHOWERS IN THE MORNING OVER SOUTH CENTRAL SD AND
NORTHERN BLACK HILLS...THEN SKIES WILL BE CLEARING. WINDS WILL
DECREASE BY MIDDAY AS WARM ADVECTION RETURNS.
.LONG TERM...MONDAY THROUGH SATURDAY
ISSUED AT 232 PM MST SAT FEB 27 2016
.LONG TERM...THE MEAN UPPER PATTERN NEXT WEEK WILL FEATURE AN UPPER
RIDGE OVER THE WESTERN CONUS WITH A TROUGH OVER THE EASTERN CONUS
ANCHORED ON A HUDSON BAY LOW. FAST NORTHWEST FLOW ALOFT WILL
CONTINUE OVER THE FORECAST AREA WITH VARIOUS UPPER DISTURBANCES AND
SURFACE COLD FRONTS CROSSING THE NORTHERN PLAINS THROUGH THE WEEK. A
RATHER SIGNIFICANT WAVE WILL ROTATE ACROSS THE REGION MONDAY/MONDAY
NIGHT WHICH WILL BRING SOME -RA OR -SN DEPENDING ON THE TIME OF
DAY. A SLIGHT COOL DOWN IS EXPECTED...BUT THE CORE OF COLDEST AIR
WILL REMAIN TO THE NORTH AND EAST OF THE FORECAST AREA...WITH THE
COOLER AIR BACKING INTO THE FAR EASTERN PARTS OF THE FORECAST AREA
FROM TIME TO TIME. THE NEXT WAVE WILL MOVE THROUGH
WEDNESDAY/WEDNESDAY NIGHT BRINGING ANOTHER CHANCE OF
PRECIPITATION...WITH RAIN CHANGING TO LIGHT SNOW AS TEMPERATURES
COOL ON WEDNESDAY NIGHT. TEMPS WILL THEN REBOUND FOR THE END OF THE
WEEK AS A SHORT WAVE RIDGE CROSSES THE NRN PLAINS.
&&
.AVIATION...FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING
ISSUED AT 232 PM MST SAT FEB 27 2016
VFR CONDITIONS WILL CONTINUE OVER MOST OF THE AREA
TONIGHT AND ON SUNDAY. A COLD FRONT WILL ENTER NORTHEASTERN WYOMING
AND FAR NORTHWESTERN SOUTH DAKOTA THIS EVENING AND WILL SPREAD
SOUTHWARD ACROSS THE REST OF THE AREA TONIGHT FOLLOWED BY GUSTY
NORTHWEST WINDS AND SCATTERED SHOWERS. LOCAL MVFR CONDITIONS ARE
POSSIBLE IN THE-SHRA AND ESP OVER THE HIGHER ELEVATIONS OF THE BLACK
HILLS WHERE SOME -SN IS EXPECTED OVERNIGHT.
&&
.FIRE WEATHER...DRY AIR AND WARM TEMPERATURES HAVE COMBINED TO
CREATE LOW RELATIVE HUMIDITY OVER THE FORECAST AREA THIS AFTERNOON
WITH RH IN MOST AREAS RANGING FROM 12 TO 22 PERCENT. A THICK BAND OF
CIRRUS CURRENTLY CROSSING NORTHEASTERN WYOMING AND WESTERN SOUTH
DAKOTA HAS LEVELED OFF THE TEMPERATURE RISES AS IT MOVES THROUGH
LIMITING THE AMOUNT OF MIXING AND THEREFORE HAS KEPT THE WIND SPEEDS
LOWER THAN THE FORECAST POTENTIAL FOR THIS AFTERNOON. CONDITIONS
WILL GRADUALLY IMPROVE DURING THE LATE AFT/EARLY EVE AS TEMPS BEGIN
TO COOL AND THE RH RISES.
A COLD FRONT WILL CROSS THE AREA THIS EVENING AND OVERNIGHT...
BRINGING GUSTY NORTHWEST WINDS...COOLER TEMPERATURES AND SCATTERED
SHOWERS. ISOLATED THUNDERSTORMS ARE ALSO POSSIBLE OVER NORTHEASTERN
WYOMING AND FAR WESTERN SOUTH DAKOTA THIS EVENING.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...RED FLAG WARNING UNTIL 7 PM MST THIS EVENING FOR SDZ262-263.
WIND ADVISORY FROM 8 PM THIS EVENING TO 11 AM MST SUNDAY FOR
SDZ001-002-012>014-025-026-031-032-043-072-073.
WY...RED FLAG WARNING UNTIL 7 PM MST THIS EVENING FOR WYZ259-297-298.
&&
SHORT TERM...55
LONG TERM...10
AVIATION...10
FIRE WEATHER...10Hazardous weather outlook, Feb 27, 5:31 AM MST, 10 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 531 AM MST SAT FEB 27 2016 SDZ001-002-012>014-024-025-030>032-043-044-046-047-049-072-073- WYZ057-281400- HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH- NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-CUSTER CO PLAINS- PENNINGTON CO PLAINS-HAAKON-JACKSON-BENNETT-MELLETTE-TODD-TRIPP- STURGIS/PIEDMONT FOOT HILLS-SOUTHERN MEADE CO PLAINS- WYOMING BLACK HILLS- 531 AM MST SAT FEB 27 2016 /631 AM CST SAT FEB 27 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWESTERN SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA...SOUTHWESTERN SOUTH DAKOTA...THE BLACK HILLS OF SOUTH DAKOTA...AND THE BLACK HILLS OF WYOMING. .DAY ONE...TODAY AND TONIGHT UNSEASONABLY WARM TEMPERATURES AND BREEZY WINDS ARE EXPECTED TODAY. THE GRASSLAND FIRE DANGER IS EXPECTED TO BE IN THE HIGH TO VERY HIGH CATEGORY ACROSS THE SOUTH DAKOTA PLAINS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY SDZ026>029-041-042-074-WYZ054>056-058-071-281400- RAPID CITY-SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS- SOUTHERN BLACK HILLS-FALL RIVER-OGLALA LAKOTA-HERMOSA FOOT HILLS- NORTHERN CAMPBELL-SOUTHERN CAMPBELL-WESTERN CROOK-WESTON- NORTHEASTERN CROOK- 531 AM MST SAT FEB 27 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWESTERN SOUTH DAKOTA...THE BLACK HILLS OF SOUTH DAKOTA...AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT UNSEASONABLY WARM TEMPERATURES ARE EXPECTED TODAY...WITH THE MINIMUM RELATIVE HUMIDITY RANGING FROM 10 TO 15 PERCENT. THE LOW RELATIVE HUMIDITY...COMBINED WITH GUSTY WEST TO SOUTHWEST WINDS...WILL PRODUCE CRITICAL FIRE WEATHER CONDITIONS ACROSS PARTS OF NORTHEAST WYOMING AND SOUTHWEST SOUTH DAKOTA TODAY. A RED FLAG WARNING IS IN EFFECT TODAY FOR THESE AREAS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
The office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 27, 5:12 AM MST | Red Flag Warning | UNR | 13 hr |
Nearby
Wind Advisories in South Dakota, 2016Every wind advisory in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.